Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Menopause

Get Email Updates

Menopause Guide

Rosa Cabrera RN

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

ask: Hot flashes cause intestinal cramps and diarrhea?

By AlettaS
 
Rate This

One of the worst parts of having hot flashes in the middle of the night is that they trigger cramping and pain my intestines. Anyone have this? My doctor explains it is because the same receptors that are related to the hot flashes relate to the receptors in the gut. But boy do they make me miserable and unable to sleep. I have not slept in over two years.

Add a Comment6 Comments

EmpowHER Guest
Anonymous

I have terrible time each month with intestinal pain (cramping & constipation/diarrhea issues) and sometimes that begins about the time I have a series of other symptoms including hot flashes/night sweats, other PMS symptoms, occasional joint pain. I know for a fact it has everything to do with hormones. It is the same set of symptoms each month & I know it is related to my monthly cycle. It usually does not get better for my intestines until the hormone levels drop & that time of month is over. It can flare at the time of the month my body is trying to ovulate too. I am having periods every few weeks now, much closer together, so I barely get over one cycle then it returns. It is keeping me from sleeping well also & I always feel so tired. At times the pain is so intense that I cannot determine if it is my intestines or severe cramps, but I can tell you that it often hurts more than labor pains (this coming from a woman who has given birth twice naturally!) My only hope is one day I will finish menopause. It's pure misery :(

October 22, 2011 - 8:51pm
AlettaS (reply to Anonymous)

I don't know if we are allowed to post links on here. But from the knowledge and experience of my doctor, and from so many things I have researched and read, the same receptors that are affected (which I cannot explain well) in hot flashes also affect receptors in the gut. I have a fascinating article that talks about the brain/gut connection, and also the fact that 80 or 90% of our serotonin receptors are in our gut. For me, disturbing my serotonin makes me so sick. And cramps. And nausea. The ebb and flow of the hormones, it seems, for certain women (I am one of them and you appear to be, too) have a HUGE effect on the functioning of the intestines, bowel, nausea, all that. When I don't have hot flashes, my bowel is very happy and relaxed. The second I start to get hot, my bowel starts to act up----although as FINALLY my estrogen level is getting back to where it was before I was forced off hormone replacement, things are getting better. It is a huge long story, but my doctor and I have weighed the risk/benefit on being on hormones versus having NO quality of life, NO sleep, nausea all day, no life----so I am back on a low dose hrt which does include progesterone since I still have a uterus. None of the thousands of supplements from vitamins to omegas to flaxseed to black cohosh---you name it, nothing helped me, and it ALL made me sick----and through my research I realize it is because all of those things mess with my serotonin---which is controlling the health of my gut---so all of the typical supplements do not help me----they just make me sick. The ONLY thing that helps is finally getting my estrogen levels back to where they need to be. Then I will stop having hot flashes, and then I will stop having gut issues. I am almost 63. I never had issues growing up with periods, never had PMS, never had bleeding and stuff while menopause was happening----NOTHING--but having to withdraw from hormone replacement suddenly over about two years ago sent my body into a tailspin from which I still am not recovered. Women need estrogen. We were never designed to live beyond menopause. I will shut up now.

October 24, 2011 - 3:47pm
AlettaS

I have a wonderful doctor who specializes in hormones and who comes at this from a naturopathic view, and of the whole person. I have considered probably 20 different supplements, foods, etc and nothing works. Black cohosh for example made my blood pressure jump to the moon in 3 days. Other supplements which are supposed to be great all make me sick. We have tried bioidential hormones and patches and creams and nothing works. We are going back to oral hormones because my quality of life has become zero and there has to be a risk-benefit thing-----believe me, for two years we have tried a zillion things which have worked for other patients. It seems that my estrogen needs to get to a therapeutic level before the hot flashes will stop, and therefore the side effects which for me are horrible. Was just curious if anyone else had such issues with the gut and nausea from hot flashes.

October 20, 2011 - 2:54pm
EmpowHER Guest
Anonymous (reply to AlettaS)

Aleta, this is great news. A good doctor is hard to find, especially one that will listen and work with you rather than demand you do what he or she is saying. I have had a couple who I wish I had been able to stick with.

Blessings.

October 20, 2011 - 3:44pm
priestess.connie

I am so sorry you are experiencing this. A doctor I saw when I started this journey suggested black cohosh for hot flashes, but there are precautions. I used this for over 20 years without problems.

Have you done any research on line? Always do your homework before you take any recommendations from anyone. :)

I prefer homeopathy actually. http://1800homeopathy.com/ and abchomeopathy.com are my primary sources for all my homeopathic remedies. Sleep, menopause, cramping. ABChomeopathy has a symptom checker. Both have help in deciding.

Blessings.

October 19, 2011 - 11:47am
Maryann Gromisch RN Guide

Hi,
I am sorry to hear that you are having such difficulty with hot flashes and not having gotten a good night sleep in 2 years. Has your doctor recommended any therapy that will give you some relief? Menopausal hormone replacement therapy has risks and benefits. This slide show presentation may give you some information that you can discuss with your doctor.
http://www.empowher.com/menopause/content/alternative-treatments-menopau...
Thank you for your question,
Maryann

October 18, 2011 - 4:10pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Tags

Improved

1766 Health

Changed

668 Lives

Saved

531 Lives
9 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do you have hot flashes due to menopause? :
View Results